Georgia, 2017

Damaging Wind in Georgia, June 1, 2017

June 1, 2017 · NWS TAE · 1 event in 1 county or zone

An isolated, brief severe storm developed in Early county with trees blown down.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TAE wrote it up.

An isolated, brief severe storm developed in Early county with trees blown down.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Jun 1, 2:12 PM EST, 2 hours 2 minutes earlier.

Area forecast discussion, Jun 1, 2:12 PM EST, 2 hours 2 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
312 PM EDT Thu Jun 1 2017

.NEAR TERM [Through Tonight]...

Afternoon convection should linger til 7-9pm ET before dissipating.
Lack of any significant forcing suggests that there should be little
if any storm development over land during the overnight hours.
However, model guidance is in very good agreement that showers and
storms should develop after 1 am ET or so over the offshore waters
of Panama City. A few of these storms could near the Panhandle coast
around sunrise on Friday. With extensive cloudiness over the area
tonight, do not anticipate any fog development. Temperatures will
continue to be on the warm side, in the lower 70s.

.SHORT TERM [Friday Through Saturday Night]...

In the upper levels slight ridging will be in place. At the
surface a weak pressure gradient will be in place. Rain chances
will be high throughout this timeframe due to the abundance of low
level moisture advecting in from the Gulf. POPs will be highest in
the afternoon and evening hours (50 t 60 percent for most of the
region). In the overnight hours POPs will be 20 to 40 percent with
the highest POPs near the coast. Skies will be mostly cloudy.
Highs will be in the mid to upper 80s. Lows will be near 70.

.LONG TERM [Sunday Through Thursday]...

In the upper levels flow will be near zonal until a deep trough
digs into the region on Monday. At the surface a weak pressure
gradient will be in place, but a cold front somehow manages to
move through the region on Tuesday night. Dry air will move in
behind the cold front. POPs will be 50 to 60 percent on Sunday,
Monday and Tuesday. POPs will be 30 to 40 percent during the
overnight hours on Sunday night, Monday night and Tuesday night.
Temps will be cooler than average due to increased cloud cover and
the frontal passage. Highs will be in the mid to upper 80s.

&&

.AVIATION [Through 18Z Friday]...

VFR conditions are expected to prevail through the period. Showers
and thunderstorms are developing across Srn AL and Swrn GA and it
is expected that these will affect the ABY/DHN terminals between
19z and 23z. Thereafter, thunderstorms should dissipate with
mainly mid and higher level clouds in place over the region. Thus,
no fog restrictions are anticipated overnight or Friday morning.

&&

.MARINE...

Winds and seas will be light through this weekend. A wet pattern
will be in place until mid next week. Thunderstorms can cause
locally higher winds and seas.

&&

.FIRE WEATHER...

Relative humidity levels will remain well above critical thresholds,
with rain in the forecast over the next several days. The only
factor of note will be the low dispersion indices expected over the
next couple of days.

&&

.HYDROLOGY...

Local rivers remain steady at this time. A wet pattern will be in
place until a cold front moves through on Tuesday night. Forecast
rain totals through the next seven days are 2.5 to 4 inches in the
Florida Counties, 2 to 3 inches in the Southeast Alabama Counties
and 1.5 to 2.5 inches in the Southwest Georgia Counties. River
flooding is not expected. Some flooding of roadways can't be ruled
out over the next few days.

&&

.PRELIMINARY POINT TEMPS/POPS...

Tallahassee   72  86  71  86  70 /  20  50  30  60  30
Panama City   71  81  73  82  74 /  30  50  40  60  30
Dothan        69  86  70  87  70 /  30  50  30  50  30
Albany        69  87  71  89  71 /  30  40  20  50  30
Valdosta      70  86  70  87  69 /  20  60  30  60  30
Cross City    70  86  70  85  69 /  20  50  40  60  40
Apalachicola  74  84  73  83  72 /  30  50  40  50  30

&&

.TAE WATCHES/WARNINGS/ADVISORIES...

FL...None.
GA...None.
AL...None.
GM...None.

&&

NEAR TERM...Godsey
SHORT TERM...McDermott
LONG TERM...McDermott
AVIATION...Godsey
MARINE...McDermott
FIRE WEATHER...Harrigan
HYDROLOGY...McDermott

In the hours before

Special weather statement, Jun 1, 3:55 PM EST, 19 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
455 PM EDT THU JUN 1 2017

GAZ123-142-012130-
Calhoun GA-Early GA-
455 PM EDT THU JUN 1 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CALHOUN AND
NORTHEASTERN EARLY COUNTIES IN SOUTHWESTERN GEORGIA UNTIL 530 PM
EDT...

At 454 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm near Blakely, moving northeast at 10 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Arlington, Colomokee and Early Co A/p.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3133 8485 3143 8492 3151 8481 3139 8469
TIME...MOT...LOC 2054Z 244DEG 10KT 3140 8483

38-GODSEY

The radar

The Ft Rucker radar (KEOX), 71 km away, was scanning. The volume nearest the first event began at 21:14 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Early

When
June 1, 4:14 PM EST
Where
Early County, 0.75 mi NNW of Rowena
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
31.390, -84.713

Trres were blown down on SR-45 north of Damascus.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2017Every state in 2017This day in weather historyWarnings in Georgia, June 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 701341.